Alert archive / California / Wind Advisories in 2023

Wind Advisory 20, NWS San Diego, CA

March 9, 2023Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 9, 2023, 3:13 AM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 10, 2023, 6:00 AM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2023, 3:13 AM PST (11:13 UTC)
In effect from
Mar 10, 2023, 6:00 AM PST
Expired
Mar 11, 2023, 3:47 AM PST
In force
22 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2023-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2023-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS76 KSGX 091113
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
313 AM PST Thu Mar 9 2023

CAZ055-060-092300-
/O.NEW.KSGX.WI.Y.0020.230310T1400Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
313 AM PST Thu Mar 9 2023

...WIND ADVISORY IN EFFECT FROM 6 AM TO 10 PM PST FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected along the
  desert slopes of the mountains into adjacent desert areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-058-065-092300-
/O.NEW.KSGX.WI.Y.0020.230311T0200Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
313 AM PST Thu Mar 9 2023

...WIND ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 6 AM PST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...From 6 PM Friday to 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
6 follow-up statements
252 
WWUS76 KSGX 092159
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
159 PM PST Thu Mar 9 2023

CAZ055-060-100600-
/O.CON.KSGX.WI.Y.0020.230310T1400Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
159 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the desert slopes of the mountains into adjacent desert areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-058-065-100600-
/O.CON.KSGX.WI.Y.0020.230311T0200Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
159 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM FRIDAY TO 6 AM PST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...From 6 PM Friday to 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Connolly
195 
WWUS76 KSGX 100542
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
942 PM PST Thu Mar 9 2023

CAZ055-060-101400-
/O.CON.KSGX.WI.Y.0020.230310T1400Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
942 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 10 PM PST
FRIDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...From 6 AM to 10 PM PST Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the desert slopes of the mountains into adjacent desert areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-058-065-101400-
/O.CON.KSGX.WI.Y.0020.230311T0200Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
942 PM PST Thu Mar 9 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM FRIDAY TO 6 AM PST
SATURDAY...

* WHAT...West winds 20 to 30 mph with gusts to 55 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...From 6 PM Friday to 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
506 
WWUS76 KSGX 101053
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
253 AM PST Fri Mar 10 2023

CAZ055-060-102300-
/O.CON.KSGX.WI.Y.0020.230310T1400Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
253 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...From 6 AM this morning to 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the desert slopes of the mountains into adjacent desert areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-058-065-102300-
/O.CON.KSGX.WI.Y.0020.230311T0200Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
253 AM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 65 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

17
937 
WWUS76 KSGX 102025
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
1225 PM PST Fri Mar 10 2023

CAZ055-060-110500-
/O.CON.KSGX.WI.Y.0020.000000T0000Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Wrightwood, Victorville, Hesperia, 
and Apple Valley
1225 PM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts to 60 mph 
  expected.

* WHERE...San Bernardino County Mountains and Apple and Lucerne 
  Valleys.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

* ADDITIONAL DETAILS...The strongest winds are expected along 
  the desert slopes of the mountains into adjacent desert areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ056-058-065-110500-
/O.CON.KSGX.WI.Y.0020.230311T0200Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Julian and Pine Valley
1225 PM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 65 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...From 6 PM this evening to 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
282 
WWUS76 KSGX 110451
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
851 PM PST Fri Mar 10 2023

CAZ055-060-110600-
/O.CAN.KSGX.WI.Y.0020.000000T0000Z-230311T0600Z/
San Bernardino County Mountains-Apple and Lucerne Valleys-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, Wrightwood, Victorville, 
Hesperia, Apple Valley, and Lucerne Valley
851 PM PST Fri Mar 10 2023

...WIND ADVISORY IS CANCELLED...

Winds have weakened.

$$

CAZ056-058-065-111400-
/O.CON.KSGX.WI.Y.0020.000000T0000Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
851 PM PST Fri Mar 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts to 60 mph expected.

* WHERE...Riverside County Mountains, San Diego County Mountains 
  and San Gorgonio Pass Near Banning.

* WHEN...Through 6 AM PST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
485 
WWUS76 KSGX 111147
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service San Diego CA
347 AM PST Sat Mar 11 2023

CAZ056-058-065-111300-
/O.CAN.KSGX.WI.Y.0020.000000T0000Z-230311T1400Z/
Riverside County Mountains-San Diego County Mountains-
San Gorgonio Pass Near Banning-
Including the cities of Idyllwild-Pine Cove, Julian, 
and Pine Valley
347 AM PST Sat Mar 11 2023

...WIND ADVISORY IS CANCELLED...

While it will be a breezy day in the mountains, the winds are 
forecast to remain below advisory levels. 

$$

Moede

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 8, 9:33 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 9:33 PM PST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
933 PM PST Wed Mar 8 2023

.SYNOPSIS...
High pressure will build in on Thursday, bringing warmer
temperatures on Thursday. Rain will occur Friday into Saturday
morning, with gusty west winds. Dry and warmer for Sunday and
Monday. Low pressure systems moving across the central and eastern
Pacific could bring more precipitation for the middle and latter
part of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Update:

A tranquil night prevail across Southern California. High level
cirrus cloudiness continues to stream from west to each across the
region. Just a few lower clouds are found near the coast this
evening. This will continue to be the trend overnight under chilly
conditions. No changes were made to the forecast this evening.
See previous discussion below for more forecast details.

Previous Discussion:

At 1 PM, visible satellite showed mid and high level clouds
continuing across the region. Temperatures this afternoon are more
or less similar to this time yesterday. West winds continue along
the mountains and desert slopes this afternoon, with peak gusts 35
to 45 mph. The strongest winds have been through and below the San
Gorgonio Pass, where gusts to 50 mph have occurred.

A weak low pressure system to our north is responsible for this
chilly and windy weather today. Once that system passes east, a
ridge of high pressure will slowly build in from the south,
bringing warmer temperatures to SoCal on Thursday. Temperatures
will be about 5 to 10 degrees warmer than today, with high
temperatures overall around average for this time of year.

On Friday, a low pressure system over the Pacific Northwest will
push into California, directing moisture into central portions of
California. The most significant rainfall will occur north of
Point Conception, though we will still see some rainfall down here
in SoCal. Rainfall is expected to decrease from north to south
across SoCal, with higher rainfall totals in portions of Orange,
Riverside and San Bernardino County, and less across San Diego
County. The most widespread precipitation is expected Friday
evening through overnight. Overall, forecast rainfall amounts
have decreased over the last couple of model and ensemble runs, so
therefore our forecast has decreased the QPF as well.

Forecast rainfall totals Friday through Saturday morning:

Orange County Coast: 0.50 to 0.75"
San Diego County Coast: 0.15 to 0.45"
Valleys: 0.25 to 0.50"
San Bernardino County Mountains: 0.50 to 1 inch, locally higher on
the south facing slopes
Riverside County Mountains: 0.50 to 0.75"
San Diego County Mountains: 0.25 to 0.75"

Snow levels will be very high with this system, above 9,000 feet.
All the precipitation that occurs in the mountains will fall as
rain. While the snowpack in the San Bernardino County mountains is
deep enough to absorb the rainfall, the streets and driveways that
do not have snow on them could see some runoff and minor flooding
from this rain.

Rainfall will end on Saturday morning, with dry and warmer days
in store Sunday and Monday as high pressure aloft pushes into the
western states.

For the middle and latter part of next week, low pressure systems
traversing the central and eastern Pacific could bring additional
rounds of precipitation to California. There is greater spread in
both the timing of possible precipitation as well as the range of
potential amounts, so confidence is low right now in any rainfall
amounts and exact timing.

&&

.AVIATION...
090440Z...FEW-SCT low clouds with bases 2500-3500 feet MSL near the
coast through 18Z. Otherwise variable high clouds at or above 15,000
ft MSL and unrestricted vis through Thursday evening.

&&

.MARINE...
No hazardous marine conditions are expected through Monday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.

&&

PUBLIC...Gregoria (Update)/Connolly (Previous Discussion)
AVIATION/MARINE...SS

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.